Utah, 2005

Heavy Rain in Utah, September 8, 2005

September 8, 2005 · NWS GJT · 1 event in 1 county or zone

Minor flooding occurred in many areas of San Juan County as a result of heavy rains. Mud up to 5 inches in depth was deposited on roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor flooding occurred in many areas of San Juan County as a result of heavy rains. Mud up to 5 inches in depth was deposited on roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 1:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT THU SEP 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
A FAIRLY STRONG VORT MAX WITH PLENTY OF MOISTURE WILL MOVE FROM
CENTRAL AZ THROUGH THE FOUR CORNERS AND THE WESTERN HALF OF THE CWA
TONIGHT. SHOWERS AND THUNDERSTORMS ALREADY PLENTIFUL OVER SE UTAH AND
SW CO AND EXPECT THESE TO CONTINUE MOVING NORTH THIS EVENING. HAVE
INCREASED SHOWER AND THUNDERSTORM COVERAGE SIGNIFICANTLY FOR THE REST
OF THIS AFTERNOON AND EVENING.

THE CLOSED UPPER LOW NEAR SAN FRANCISCO SHOULD MOVE INLAND BY TONIGHT
AND OVER THE GREAT BASIN FRIDAY. BOTH NAM AND GFS HAVE IT MOVING
THROUGH THE CWA SATURDAY. AS IS USUAL GFS IS MUCH WETTER...BUT THE
TIMING IS BOTH MODELS IS SIMILAR. WILL EXPECT SW WINDS TO INCREASE
FRIDAY...ALONG WITH CLOUD COVER. HUMIDITY SHOULD STAY RATHER HIGH SO
ONLY WINDS WILL BE OF CONCERN FOR FIRE WEATHER. WITH INSTABILITY...A
JET MAXIMA IN THE VICINITY AND SPEED SHEAR ALOFT...SOME STRONG STORMS
ARE POSSIBLE FRIDAY AFTERNOON AND OVERNIGHT. THE SHORTWAVE DOES
APPEAR TO WEAKEN AS IT MOVES EAST THE AREA LATER FRIDAY NIGHT...WITH
DRIER AIR MOVING IN FROM THE WEST SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
LONG WAVE PATTERN WILL BE STEADY THROUGH THE EXTENDED PERIOD WITH
TROUGH OVER THE WESTERN STATES AND RIDGE COVERING THE ERN CONUS.
MEDIUM RANGE MODELS DO SHOW DEAMPLIFICATION FROM TUESDAY THROUGH
THURSDAY TIME PERIOD...BUT WEST COAST TROUGH WILL PERSIST.

A SIGNIFICANT PIECE OF ENERGY FROM THE WESTERN TROUGH WILL HAVE
EJECTED INTO ERN MONTANA BY SATURDAY NIGHT...AND THE MONSOONAL
MOISTURE PLUME WILL HAVE BEEN SHUNTED EAST.  EXPECT CLEARING
CONDITIONS SATURDAY NIGHT INTO SUNDAY MORNING.  SOME DIURNAL SHOWERS
MAY DEVELOP OVER THE SAN JUAN MOUNTAINS FROM LINGERING LOW LEVEL
MOISTURE FOR SUNDAY AND MONDAY AFTERNOON...BUT THE REMAINDER OF THE
FORECAST AREA WILL BE DRY.  THE ERN UINTA MOUNTAINS WILL BE CLOSER
TO THE THERMAL GRADIENT AND WILL KEEP LOW POP VALUES THROUGH
WEDNESDAY.  OTHERWISE DRY SOUTHWEST FLOW WILL BE THE DOMINATING
FACTOR THROUGH THE EXTENDED PERIOD.  GRADIENT FLOW INCREASES FOR
BREEZY AFTERNOONS ON WEDNESDAY AND THURSDAY AFTERNOONS.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/PF
Hazardous weather outlook, Sep 8, 5:01 AM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT THU SEP 8 2005

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
601 AM MDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. STORMS WILL
BECOME MORE NUMEROUS THIS AFTERNOON...AND LAST THROUGH MID EVENING
BEFORE DECREASING. RUNOFF FROM HEAVY RAIN MAY CAUSE RAPID RISES OF
WATER IN SMALL CREEKS AND STREAMS...OR NORMALLY DRY CREEK BEDS AND
NARROW CANYONS. SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY AND FRIDAY NIGHT. A
FEW STRONG STORMS MAY OCCUR FRIDAY AFTERNOON AND EVENING...
PRODUCING HAIL AND STRONG GUSTY WINDS...IN ADDITION TO THE THREAT
OF LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
WEDNESDAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY OTHER
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
September 8, 5:00 PM MST to 6:00 PM MST
Where
San Juan County, 31 mi NW of Monticello
Reported by
EMERGENCY MANAGER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474402.